Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 45, NWS Sioux Falls, SD

July 4, 2019Lyon County, Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2019, 2:52 AM CDT for Lyon County, Osceola County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2019, 2:52 AM CDT (07:52 UTC)
Expired
Jul 4, 2019, 3:45 AM CDT
In force
53 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Lyon County, IA, Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 70 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2568 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2568 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS53 KFSD 040752
SVRFSD
IAC119-143-040845-
/O.NEW.KFSD.SV.W.0045.190704T0752Z-190704T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
252 AM CDT Thu Jul 4 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lyon County in northwestern Iowa...
  Northwestern Osceola County in northwestern Iowa...

* Until 345 AM CDT.

* At 252 AM CDT, a severe thunderstorm was located over Rock Rapids,
  moving east at 35 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Little Rock around 320 AM CDT.
  Sibley around 330 AM CDT.

Other locations impacted by this severe thunderstorm include Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4335 9561 4336 9632 4350 9631 4350 9561
TIME...MOT...LOC 0752Z 268DEG 30KT 4346 9619 

HAIL...0.88IN
WIND...70MPH
 
$$

Hanko
2 follow-up statements
780 
WWUS53 KFSD 040812
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
312 AM CDT Thu Jul 4 2019

IAC119-143-040845-
/O.CON.KFSD.SV.W.0045.000000T0000Z-190704T0845Z/
Lyon IA-Osceola IA-
312 AM CDT Thu Jul 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHEASTERN LYON AND NORTHWESTERN OSCEOLA COUNTIES...

At 311 AM CDT, a severe thunderstorm was located near Little Rock, or
10 miles east of Rock Rapids, moving east at 35 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Little Rock around 320 AM CDT.
  Sibley around 330 AM CDT.

Other locations impacted by this severe thunderstorm include Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4335 9561 4336 9619 4350 9620 4350 9561
TIME...MOT...LOC 0811Z 268DEG 30KT 4347 9596 

HAIL...0.88IN
WIND...70MPH
 
$$

Hanko
790 
WWUS53 KFSD 040831
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
331 AM CDT Thu Jul 4 2019

IAC119-040841-
/O.CAN.KFSD.SV.W.0045.000000T0000Z-190704T0845Z/
Lyon IA-
331 AM CDT Thu Jul 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4335 9586 4350 9586 4350 9561 4335 9561
TIME...MOT...LOC 0831Z 270DEG 30KT 4348 9573 

$$

IAC143-040845-
/O.CON.KFSD.SV.W.0045.000000T0000Z-190704T0845Z/
Osceola IA-
331 AM CDT Thu Jul 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHWESTERN OSCEOLA COUNTY...

At 331 AM CDT, a severe thunderstorm was located near Sibley, moving
east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Osceola County, including the following locations...
Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4335 9586 4350 9586 4350 9561 4335 9561
TIME...MOT...LOC 0831Z 270DEG 30KT 4348 9573 

HAIL...0.88IN
WIND...60MPH
 
$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:08 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 4, 12:08 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1208 AM CDT Thu Jul 4 2019

.SHORT TERM...(This Evening through Thursday)
Issued at 414 PM CDT Wed Jul 3 2019

Convective chances remain the primary focus and challenge of this
forecast period, especially through the short term period with the
4th of July holiday now upon us.

This afternoon/evening: Early morning convective complex near the
Sioux City area has produced an outflow which has been emanating
north and west away from that area through today. This boundary has
triggered isolated cells as it reached an agitated cumulus field,
which were able to quickly grow upscale, with weak-moderate shear
and moderate-strong instability providing support for marginally
severe hail at times. Additional outflow has pushed farther to the
southeast, triggering a line of storms 30-50 miles southeast of the
forecast area. This latter line not expected to impact our area
given current trajectory. These boundaries have also left much of
the forecast area relatively stable in their wake, as evidenced by
the lack of cumulus, or at most flat cumulus, over much of the
forecast area as of 20Z. This should keep the weather relatively
quiet across our forecast area through the evening hours, with most
CAMs now showing an isolated storm or two at best through 06Z.

Overnight-Thursday morning: Will be watching storms developing over
the western Dakotas this evening. CAMs in relatively good agreement
in depicting scattered activity out west congealing into a complex
which moves into the eastern Dakotas after 06Z. Given the decrease
in shear as the complex moves east, seems as though threat of strong
to severe winds will be diminishing as it approaches our northwest
counties, with areas from the James River westward with greater risk
of seeing isolated severe wind gusts. Greater concern as the complex
moves east tonight will be heavy rain and possible flash flooding.
Very high PWAT air mass remains in place across the area, and while
overall complex is expected to be progressive, high rainfall rates
are still possible. Main threat from this complex expected to be
east of our forecast area prior to mid-morning 13Z-15Z, and again
will be looking at relatively stable air mass as we head into the
early afternoon hours for the holiday. Later day could build back
some instability, and expect we'll have one or more boundaries
lurking around the forecast area from morning activity. However,
confidence on where these boundaries will be located is quite low.
Cannot rule out isolated storms developing along these boundaries,
but with uncertainty in location, will carry low pops across a broad
area from mid-afternoon onward.

Anticipate northern parts of the region will remain a little cooler
on Thursday given the expected track of the convective complex, but
still looking at highs in the 80s with dew points around a muggy 70
through the afternoon.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 414 PM CDT Wed Jul 3 2019

Thursday night into Friday could again be a more active period, with
a weak wave lifting northeast into the area through the evening.
Unfortunately, exact timing/location of storms still uncertain at
this time, as will partially depend on location of lingering
boundaries as the wave approaches. Could see scattered activity
begin to ramp up along these boundaries prior to fireworks shows
planned for dusk, with best chance of this currently looking to be
across western and northern portions of the CWA, perhaps as far
south as I-90 corridor from Sioux Falls eastward. Approaching wave
will bring some increase in mid-level winds, with some increase in
deep layer shear into our western counties by early evening. This
could lead to isolated severe storms developing into our western
counties prior to sunset.

Greater threat of more widespread rain expected to hold off until
after 03Z, as the mid-upper wave slides northeast across the CWA.
This should spread a risk of storms across mainly our SD and MN
counties through the late evening and overnight hours, with
generally decreasing risk of severe storms, and increasing risk of
heavy rain as the night progresses.

Remainder of the holiday weekend should be on the cooler side of
normal, though still on the muggy side, with highs in the upper 70s
to mid 80s, but dew points in the 60s. With main boundaries pushed
south of the forecast area, and this somewhat cooler air in place,
storm chances will be on the lower side for most areas. Exception
could be Friday night in our southern areas, as another potential
wave tracks along the elevated 850mb boundary.

Temperatures moderate again as we head into next week, and pattern
remains unsettled as various waves continue to move over the top of
the ridge building into the central and southern High Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1204 AM CDT Thu Jul 4 2019

Showers and thunderstorms will roll across the area overnight but
become isolated to scattered after sunrise into the afternoon.
Thunderstorms should once again become more numerous after sunset.
Outside of the thunderstorms VFR conditions are expected. Some
MVFR ceilings may be possible close to KHON and KBKX late tonight
into early Thursday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...08
Hazardous weather outlook, Jul 3, 3:52 PM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
352 PM CDT Wed Jul 3 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-042100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
352 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible through the evening, mainly toward the
Highway 14 corridor, as well as east of Highway 59 in southwest
Minnesota and northwest Iowa. If storms develop, hail to the size
of quarters, and locally heavy rain will be the primary threats.

More storms will develop across northern and central South Dakota
tonight, and build southward into southeast South Dakota after
midnight tonight. Some of these storms could contain damaging wind
gusts to around 65 mph, along with areas of heavy rainfall. The main
threat of damaging winds looks to be along and west of Highway 81.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The end of the week will continue with on and off thunderstorms
chances. The highest chance for storms appears to be Thursday night
into Friday, when a few severe storms producing large hail and
damaging wind. The potential for heavy rainfall will continue, and
could be in excess of 2 inches in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 3, 9:15 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      FLORENCE                44.24N 96.05W
07/03/2019                   LYON               MN   EMERGENCY MNGR

            STANDING WATER IN SOME FIELDS ALONG U.S.
            HIGHWAY 14 NEAR FLORENCE.

&&

TRM
Local storm report, Jul 4, 2:49 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
249 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     TSTM WND GST     1 SW BEAVER CREEK       43.61N 96.37W
07/04/2019  E66 MPH          ROCK               MN   DEPT OF HIGHWAYS

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:25 AM CDTSevere Thunderstorm WarningFSDDickinson, Osceola50 min
Jul 4, 4:01 AM CDTSevere Thunderstorm WarningFSDDickinson17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.